Alert archive / North Carolina / Severe Thunderstorm Warnings in 1996
Severe Thunderstorm Warning 3, NWS Newport/Morehead City, NC
NWS Newport/Morehead City, NC issued this severe thunderstorm warning at Jan 19, 1996, 9:29 AM EST for Pitt County, North Carolina. It was in force for 46 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jan 19, 1996, 9:29 AM EST (14:29 UTC)
- Expired
- Jan 19, 1996, 10:15 AM EST
- In force
- 46 min
- Issued by
- NWS Newport/Morehead City, NC
- Area
- Whole counties
County Pitt County, NC
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jan 19, 9:58 AM EST | Thunderstorm Wind 53 | Greenville, NC |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Newport, NC (KMHX), launched 12:00Z, 2.5 hours before the alert went out and 101 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 531 J/kg
- Mixed-layer CIN
- -13 J/kg
- Mixed-layer LCL
- 532 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 196 m²/s²
- 0-3 km storm-relative helicity
- -186 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -2.2
The text
The text of this product is not in the archive. The NWS text archive before 2002 is incomplete.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 19, 1:16 AM EST, 8 hours 13 minutes earlier.
Area forecast discussion, Jan 19, 1:16 AM EST, 8 hours 13 minutes before
AREA FORECAST DISCUSSION...CORRECTED FOR DATE
NATIONAL WEATHER SERVICE NEWPORT NC
116 AM EST FRI JAN 19 1996
RDU: WUD LIKE TO SEE MHX CSTL ZNS REFLECT A DCRNG TRND TO THE RW/TRW
TDA. EVEN ON OUTER BNKS...RNFL ENDING BY LATE AFTN (AT THE LATEST).
SCENARIO FOR TEMPS FALLING TO THE 50S LUKS GUD. THREAT FOR SND SIDE
FLOODING ALG N END OF PAMLICO BASIN DOES NOT SEEM THAT GREAT ATTM
AS VRY STG WNDS IN BNDRY LYR HAVING A TUFF TIME MIXIG DN OVR THE CD
WTR (SEE OMRMHX). STILL WUD NOT HURT TO MENTION TO BE SAFE HOWEVER
W/ HI TIDES ARND 6 AM & 6 PM. BY THE TIME OF THE LATTER HI TIDE...
WNDS SHUD BE GOING/ALREADY TO A W COMPONENT. 3RD/4TH PDS ON TARGET.
CWF: GALE WRNG CSTL WTRS STAYING UP...NO SIG CHGS. PSBL TWEAKS TO SAT.
DISC: BIG PROB TNGT IS THREAT OF SVR WX & WL CONVTN SUPPORT THUNDER
IF IT BCMS ORGANIZED IN ERN NC. PC-GRIDDS ETA/RFS SHOWS BST LOCATION
FOR SVR THREAT WUD BE ALG FOOTHILLS/PIEDMONT OF NC/VA AS VORT ROLLS
THRU AIDED BY GUD UPR LVL DVRGNC. ERN NC IN A SPLT BTWN PERSISTENT
WAVINESS OFFSHR AND STG DYNAMICS JUST TO THE W-N. WL BE INTERESTING
TO SEE HOW THIS SCENARIO PLAYS OUT...BUT FEEL THAT NGM/ETA LIFT MAY
BE UNDERDONE & PROGRESSIVE AVN MAY HAVE THE BST HNDL NEXT 12-24 HRS.
ACTION OVR THE WTR STARTING TO INTENSIFY SO OFF TO MAN A BUSY RADAR
THIS MORNING.
.MHX...GALE WARNING CSTL WATERS
SCA SOUNDS.
RVTIn the hours before
Special weather statement, Jan 19, 6:48 AM EST, 2 hours 41 minutes before
NCZ080-095-093-047-090-079-081-092-091-029-104-098-094-503-044- 046-045-502-501-103-191300- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NEWPORT NC 648 AM EST FRI JAN 19 1996 ...SEVERE THUNDERSTORM WATCH FOR MUCH OR EASTERN NORTH CAROLINA AND THE ADJACENT COASTAL WATERS UNTIL 2 PM... ...A STRONG COLD FRONT BEARING DOWN ON EASTERN NORTH CAROLINA... WINDY UNSETTLED WEATHER ACROSS THE REGION THIS MORNING WILL GIVE WAY TO CLEARING SKIES LATE TODAY AND SHARPLY COLDER TEMPERATURES TONIGHT. A STRONG ARCTIC COLD FRONT OVER THE NORTH CAROLINA MOUNTAINS EARLY THIS MORNING WILL MOVE RAPIDLY EAST ACROSS THE STATE TODAY...REACHING THE COASTAL WATERS LATE THIS AFTERNOON. IN ADVANCE OF THE FRONT...A LINE OF STRONG TO SEVERE THUNDERSTORMS ACROSS CENTRAL SOUTH AND NORTH CAROLINA WILL MOVE RAPIDLY ACROSS EASTERN NORTH CAROLINA LATER THIS MORNING. BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AND BE PREPARED TO GO TO A PLACE OF SAFTEY IF THREATENING WEATHER APPROACHES. THE MAIN THREAT FROM THE STORMS WILL BE DAMAGING WINDS IN EXCESS OF 60 MPH. LISTEN TO NOAA WEATHER RADIO FOR LATER STATEMENTS AND POSSIBLE WARNINGS. RVT
Special weather statement, Jan 19, 6:49 AM EST, 2 hours 40 minutes before
NCZ080-095-093-047-090-079-081-092-091-029-104-098-094-503-044- 046-045-502-501-103-191300- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NEWPORT NC 648 AM EST FRI JAN 19 1996 ...SEVERE THUNDERSTORM WATCH FOR MUCH OR EASTERN NORTH CAROLINA AND THE ADJACENT COASTAL WATERS UNTIL 2 PM... ...A STRONG COLD FRONT BEARING DOWN ON EASTERN NORTH CAROLINA... WINDY UNSETTLED WEATHER ACROSS THE REGION THIS MORNING WILL GIVE WAY TO CLEARING SKIES LATE TODAY AND SHARPLY COLDER TEMPERATURES TONIGHT. A STRONG ARCTIC COLD FRONT OVER THE NORTH CAROLINA MOUNTAINS EARLY THIS MORNING WILL MOVE RAPIDLY EAST ACROSS THE STATE TODAY...REACHING THE COASTAL WATERS LATE THIS AFTERNOON. IN ADVANCE OF THE FRONT...A LINE OF STRONG TO SEVERE THUNDERSTORMS ACROSS CENTRAL SOUTH AND NORTH CAROLINA WILL MOVE RAPIDLY ACROSS EASTERN NORTH CAROLINA LATER THIS MORNING. BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AND BE PREPARED TO GO TO A PLACE OF SAFTEY IF THREATENING WEATHER APPROACHES. THE MAIN THREAT FROM THE STORMS WILL BE DAMAGING WINDS IN EXCESS OF 60 MPH. LISTEN TO NOAA WEATHER RADIO FOR LATER STATEMENTS AND POSSIBLE WARNINGS. RVT
Special weather statement, Jan 19, 8:35 AM EST, 54 minutes before
NCZ080-095-093-047-090-079-081-092-091-029-104-098-094-503-044- 046-045-502-501-103-191600- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NEWPORT NC 835 AM EST FRI JAN 19 1996 ...SEVERE THUNDERSTORM WATCH FOR MUCH OR EASTERN NORTH CAROLINA AND THE ADJACENT COASTAL WATERS UNTIL 2 PM... ...GALE WARNING OVER THE OCEAN WATERS SMALL CRAFT ADVISORY FOR THE SOUNDS... ...A STRONG COLD FRONT BEARING DOWN ON EASTERN NORTH CAROLINA... WINDY UNSETTLED WEATHER ACROSS THE REGION THIS MORNING WILL GIVE WAY TO CLEARING SKIES LATE TODAY AND SHARPLY COLDER TEMPERATURES TONIGHT. A STRONG ARCTIC COLD FRONT OVER THE NORTH CAROLINA MOUNTAINS EARLY THIS MORNING WILL MOVE RAPIDLY EAST ACROSS THE STATE TODAY...REACHING THE COASTAL WATERS LATE THIS AFTERNOON. BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AND BE PREPARED TO GO TO A PLACE OF SAFTEY IF THREATENING WEATHER APPROACHES. THE MAIN THREAT FROM THE STORMS WILL BE DAMAGING WINDS IN EXCESS OF 60 MPH. PERSONS LIVING IN OR HIGH PROFILE VECHICLES TRAVELING THROUGH EASTERN NORTH CAROLINA TODAY SHOULD REMAIN ALERT AND LISTEN TO NOAA WEATHER RADIO FOR LATER STATEMENTS AND POSSIBLE WARNINGS. RVT/AP
The office that day
Everything else NWS Newport/Morehead City, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 19, 9:14 AM EST | Severe Thunderstorm Warning | MHX | Jones, Onslow | 46 min |
| Jan 19, 9:14 AM EST | Severe Thunderstorm Warning | MHX | Greene, Lenoir | 46 min |
| Jan 19, 10:21 AM EST | Severe Thunderstorm Warning | MHX | Beaufort | 54 min |
| Jan 19, 10:41 AM EST | Severe Thunderstorm Warning | MHX | Carteret | 64 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 1996Every severe thunderstorm warning in 1996
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.